Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 64, NWS Salt Lake City, UT

August 22, 2024Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2024, 9:47 AM MDT for Kane County, Washington County, Utah. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2024, 9:47 AM MDT (15:47 UTC)
Expired
Aug 22, 2024, 2:45 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:47 AM MDTFLASH FLOOD1 Nnw Zion National Par, UTZion National Park reported multiple waterfalls and high flows in multiple slot canyons off of Zion Canyon.
Aug 22, 12:10 PM MDTFLASH FLOOD2 Nne Springdale, UTThe North Fork of the Virgin River spiked from 58 CFS to 251 CFS in just 5 minutes, peaking at 264 CFS within 10 minutes. Around this time Zion Park Rangers reported elevated flows and waterfalls in canyons continued.
Aug 22, 12:40 PM MDTFLASH FLOOD3 Se Springdale, UTRiver gauge on the East Fork of the Virgin River peaked at 357 CFS after starting at 47 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WGUS55 KSLC 221547
FFWSLC
UTC025-053-221845-
/O.NEW.KSLC.FF.W.0064.240822T1547Z-240822T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
947 AM MDT Thu Aug 22 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 1245 PM MDT.

* At 947 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Zion National Park. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and Park Ranger Observed.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roadways, typically dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3714 11308 3721 11317 3740 11306 3742 11298
      3743 11285 3737 11279 3716 11278 3710 11283
      3710 11293

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
3 follow-up statements
414 
WGUS75 KSLC 221710
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1110 AM MDT Thu Aug 22 2024

UTC025-053-221845-
/O.CON.KSLC.FF.W.0064.000000T0000Z-240822T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1110 AM MDT Thu Aug 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...

At 1110 AM MDT, Park Ranger reported flooding and Doppler radar 
indicated thunderstorms producing heavy rain across Zion National 
Park. Between 0.5 and 1.5 inches of rain has fallen. Flash flooding 
is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and Park Ranger observed.

IMPACT...Life threatening flash flooding of creeks and streams,
         roadways, typically dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3714 11308 3721 11317 3740 11306 3742 11298
      3743 11285 3737 11279 3716 11278 3710 11283
      3710 11293

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
912 
WGUS55 KSLC 221836
FFWSLC
UTC025-053-222045-
/O.EXT.KSLC.FF.W.0064.000000T0000Z-240822T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1236 PM MDT Thu Aug 22 2024

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 245 PM MDT.

* At 1236 PM MDT, Park Ranger reported flooding and Doppler radar 
  indicated thunderstorms producing heavy rain across Zion National 
  Park. Between 0.5 and 1.5 inches of rain has fallen. Flash 
  flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and Park Ranger observed.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roadways, typically dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Zion National Park, including portions of the North Fork and East 
  Fork of the Virgin River and associated nearby tributaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3714 11308 3721 11317 3740 11306 3742 11298
      3743 11285 3737 11279 3716 11278 3710 11283
      3710 11293

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
251 
WGUS75 KSLC 222037
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
237 PM MDT Thu Aug 22 2024

UTC025-053-222047-
/O.EXP.KSLC.FF.W.0064.000000T0000Z-240822T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
237 PM MDT Thu Aug 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose an immediate threat, though storms may 
redevelop through the day. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1200 AM MDT Friday for 
portions of central, southern, and southwest Utah.

&&

LAT...LON 3714 11308 3721 11317 3740 11306 3742 11298
      3743 11285 3737 11279 3716 11278 3710 11283
      3710 11293

$$

STW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:50 AM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 3:50 AM MDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
350 AM MDT Thu Aug 22 2024

.SYNOPSIS...Almost continuous thunderstorm development across
southern Utah is forecast through Friday resulting from deep
moisture. An area of low pressure from the northwest will
gradually track toward the region, allowing for showers and
thunderstorms across central and northern Utah as well as stronger
winds for Friday. Cooler temperatures will arrive for many
following the passage of a cold front over the weekend.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...

Today into tomorrow is setting up to a little different from the
typical diurnally initiated thunderstorms we might see. That is
not to say thunderstorms won't fire during the afternoon/evening
hours today and Friday, because they certainly will. However,
scattered showers and thunderstorms are expected to almost be
continuously initializing in the south from now through Friday
night. And that does include nighttime convection.

Already in the overnight hours, a few thunderstorms have tracked
across Zion NP and across southwest Utah. An MCV is tracking
through northern Arizona at this hour and is forecast to generally
track northward this morning toward Utah. With an unstable
atmosphere in southwest Utah and potent moisture in place (PW
values of 1.2 to 1.4), continued development of thunderstorms in
southwest and southern Utah is forecast this morning. Some of
these thunderstorms will be capable of producing heavy rain and
localizing flash flooding.

As 1.0+ PW values race their way northward this morning, we'd
only expected additional thunderstorm development to expand in
coverage into central and northern Utah. The moisture in southern
Utah will not go anywhere and as a result, with such potent
moisture in place, a flood watch seems like the right call for
risk of flash flooding in vulnerable areas like slot canyons,
normally dry washes, creeks and streams, recent burn scars, and
other low- lying and flood- prone locations.

All-the-while, an area of low pressure centered to the northwest
will continue to influence our weather headed into Friday. A very
strong pressure gradient will result in strong southerly winds for
the western half of the state, starting very early in the morning
and persisting well into the evening. It may even be tough to get
winds to decrease headed into the overnight hours with winds
still forecast between 25 and 30 mph in the critical layer, ahead
of a cold frontal passage. Winds across the west desert and
southwest Utah, especially along and south of I-80 have a near
100% chance of exceeding 40 mph wind gusts with isolated areas
where 50+mph winds are forecast. As a result, wind advisory
criteria has been considered this forecast package but will let
the day crew make the final decision for tomorrows headlines.

.LONG TERM (After 12Z/6AM Saturday)...An anomalously deep trough
will be moving into the Great Basin on Saturday. Our area will be
ahead of this trough on Saturday with strong southwesterly flow
encompassing the entire area with surface winds gusting 30-40 mph
across most locations Saturday afternoon. Wind gusts 50+ mph will be
possible across higher exposed terrain. This approaching trough will
also help to shift our monsoon moisture further east. High
temperatures on Saturday will be a few degrees below normal as
heights start to fall ahead of the frontal passage. This mostly dry
frontal passage will occur overnight Saturday resulting in
temperatures dropping another ~10 degrees compared to Saturday.
Highs on Sunday will have it feeling like the end of September,
rather than the end of August. Even though drier air will accompany
this trough, any lingering moisture could result in some light
precipitation. There is ~15% chance that the highest terrain of the
Wasatch and Uintas could see their first snowflakes of the season,
but limited moisture will prevent accumulating snow.

This trough will shift east leaving a dry westerly flow in its wake
with temperatures slowly climbing back to near normal by Tuesday.
Guidance starts to diverge by the middle of next week. 53% of
members suggest another trough could graze us to the north and bring
reinforcing cooler than normal air and some precipitation chances.
The other 47% of solutions keep this trough well to the north with
near normal temperatures and dry conditions persisting.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Southerly winds will increase through the day
with gusts >20kts during the day. Moisture in place will result in
convection developing near the terminal after ~17Z that could result
in brief MVFR conditions as heavy rain could lead to reduced VIS.
Additionally, outflow boundaries nearby may create brief wind shifts
across the terminal.

.REST OF UTAH AND SOUTHWEST WYOMING...Morning convection
across the far southern airspace will continue through sunrise
resulting in intermittent MVFR conditions from reduced VIS due to
heavy rain. During the day this convection will spread into the
rest of the airspace as monsoon moisture leads to scattered storms
areawide. Strong southerly flow will lead to gusty southerly
winds during the day along with erratic wind gusts and direction
from convective outflow boundaries.

&&

.FIRE WEATHER...Monsoon moisture remains in place for Thursday
with storms along and east of I-15 as a wave moves into southern
Utah from Arizona Thursday morning. Drier conditions will exist
near the Nevada border, but critical RH values will be isolated
and short lived along with southwesterly wind gusts 30-40 mph.

By Friday, this moisture shifts even further east as high
pressure to the southeast shifts further east resulting in a drier
southwesterly flow dominating. Additionally, approaching low
pressure across the PNW will enhance southwesterly winds during
the day on Friday with widespread gusts 30-40 mph along and west
of I-15 with isolated 40-50 mph gusts across more exposed
high terrain. Relative humidity will be near critical along the
Utah/Nevada border with higher RH as you approach the I-15
corridor.

The PNW low will continue to move towards the Great Basin with
winds staying elevated on Saturday and drier air shifting further
east towards the I-15 corridor that could result in isolated areas
of critical fire weather. A cold front will move through late
Saturday into Sunday with temperatures much cooler than normal and
winds relaxing behind the front as they shift to a northerly
direction. RH recoveries will benefit from the cooler conditions.
These improved winds and RH will last into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Friday afternoon through Friday evening
     for UTZ478-492-495.

     Flood Watch through this evening for UTZ121-123-124-128>131.

WY...None.
&&

NDeSmet/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 22, 6:08 AM MDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
608 AM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     Flood            2 ENE Santa Clara       37.14N 113.62W
08/22/2024                   Washington         UT   Dept of Highways

            Street flooding on Snow Canyon Pkwy at Dixie
            Downs Road as evidenced on webcam.

&&

ND
Local storm report, Aug 22, 6:39 AM MDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
639 AM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Rain             1 SSE Ivins             37.16N 113.67W
08/22/2024  M1.50 Inch       Washington         UT   Trained Spotter

&&

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:39 AM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 22, 6:37 AM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Aug 22, 11:24 AM MDTRed Flag WarningSLCBeaver, Box Elder, Davis, Iron, Juab, Millard and 5 more61 hr
Aug 22, 11:45 AM MDTWind AdvisorySLCBeaver, Box Elder, Carbon, Davis, Emery, Garfield and 11 more58 hr
Aug 22, 12:54 PM MDTSpecial Weather StatementSLCWasatch36 min
Aug 22, 4:03 PM MDTSpecial Weather StatementSLCWashington27 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.